Try it
Pharmacology · Diabetes: SGLT2 inhibitors
Sample itemA patient taking empagliflozin presents with nausea, abdominal pain, ketonaemia, and only mildly elevated glucose. Which adverse effect is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Euglycaemic diabetic ketoacidosis
SGLT2 inhibitors promote urinary glucose loss and can allow ketoacidosis with near-normal glucose, particularly during fasting, acute illness, or reduced insulin. Ketones must be checked despite modest glucose values.
Option by option
A. Hyperosmolar hyperglycaemic state
HHS usually has profound hyperglycaemia and little ketosis.
B. Lactic acidosis from mitochondrial poisoning
This mechanism describes severe metformin-associated lactic acidosis, not empagliflozin.
C. Euglycaemic diabetic ketoacidosis (correct)
Correct. This is the classic atypical presentation of SGLT2-associated ketoacidosis.
D. Insulinoma
An insulinoma causes hypoglycaemia, not ketonaemic acidosis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?